Drug overdose causes most accidental deaths in America, even more than motor vehicle accidents. Opioid overdoses form a large chunk of these drug overdose deaths.
Heroin overdoses are no longer limited to the homeless or the partying rock-stars. In the past few years, heroin and other opioids have made their way everywhere. That brings a risk of overdose. Several things that can be done to prevent opioid overdose. Knowing drug overdose symptoms is an important part of it.
Drug Overdose Symptoms
Drug overdose may lead to death, but if caught early, a medical facility could reverse or manage it.
During an overdose, the person’s pulse, rate of breathing and blood pressure can change to the extent it becomes life threatening. Aspiration (vomit being breathed into lungs) is a big concern. The person experiencing an overdose may experience muscle spasms, seizures and/or loss of consciousness, all of which may send him/her into a comatose state. The brain’s and other vital organs’ function may be permanently damaged.
Reasons for Opioid Overdose
Not all opioids are illegal. On the contrary, opioids are often prescribed as painkillers. For example, Hydrocodone, Oxycodone, morphine and codeine can be obtained by prescription. These opiates may also be obtained illegally on the streets, including the most popular one – heroin.
Because so many different types of opiates are available by prescription and illegally, the likelihood of overdose is high, regardless of intention. For example, a specific batch of heroin may be purer than another or may even include another type of drug. Overdose may also result from re-use after a period of abstinence.